Alert archive / Montana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 65, NWS Great Falls, MT

July 1, 2005Fergus County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 1, 2005, 8:13 PM MDT for Fergus County, Montana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2005, 8:13 PM MDT (02:13 UTC)
Expired
Jul 1, 2005, 8:45 PM MDT
In force
32 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Fergus County, MT

The radar

The Billings radar (KBLX), 123 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 2.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2005-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2005-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
3206 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 020213
SVRTFX
MTC027-020300-
/O.NEW.KTFX.SV.W.0065.050702T0213Z-050702T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
813 PM MDT FRI JUL 1 2005

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN FERGUS COUNTY IN CENTRAL MONTANA

* UNTIL 900 PM MDT

* AT 808 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES SOUTHWEST OF GRASS RANGE...MOVING     
  NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  6 MILES SOUTHEAST OF GRASS RANGE BY 825 PM.
  NEAR GRASS RANGE BY 835 PM.

THIS ALSO INCLUDES HIGHWAY 87 BETWEEN MILE MARKERS 30 AND 44.

THIS ALSO INCLUDES HIGHWAY 200 BETWEEN MILE MARKERS 108 AND 122.

HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4699 10916 4676 10906 4685 10858 4710 10866

$$

BRUSDA
2 follow-up statements
000 
WWUS55 KTFX 020227
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
826 PM MDT FRI JUL 1 2005

MTC027-020300-
/O.CON.KTFX.SV.W.0065.000000T0000Z-050702T0300Z/
FERGUS MT-
826 PM MDT FRI JUL 1 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 900 PM MDT FOR
SOUTHEASTERN FERGUS COUNTY...

AT 823 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED 10 MILES SOUTH OF GRASS RANGE...MOVING EAST AT
30 MPH.

THIS ALSO INCLUDES HIGHWAY 87...BETWEEN MILE MARKERS 28 AND 43.

LAT...LON 4697 10904 4678 10897 4681 10864 4704 10862

$$

BRUSDA
000 
WWUS55 KTFX 020245
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
845 PM MDT FRI JUL 1 2005

MTC027-020255-
/O.CAN.KTFX.SV.W.0065.000000T0000Z-050702T0300Z/
FERGUS MT-
845 PM MDT FRI JUL 1 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FERGUS COUNTY IS
CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING IS EXITING THE WARNED AREA...THUS THE
WARNING HAS BEEN CANCELLED.

LAT...LON 4697 10904 4678 10897 4681 10864 4704 10862

$$

BRUSDA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 6:00 PM MDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 1, 6:00 PM MDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
600 PM MDT FRI JUL 1 2005

AVIATION SECTION UPDATED

.DISCUSSION...

TONIGHT THROUGH SUNDAY...PATTERN REMAINS FAIRLY CONSISTENT WITH
MODERATE WESTERLY FLOW ALOFT AND EMBEDDED SHORT WAVE ENERGY MOVING
ACROSS THE AREA FROM TIME TO TIME. THE AIRMASS REMAINS UNSTABLE
WITH CONVECTIVE ACTIVITY BREAKING OUT DURING THE AFTERNOON AND
EARLY EVENING HOURS. SHORT WAVE THAT PUSHES ACROSS MONTANA ON
SATURDAY WILL DRAG A SURFACE COLD FRONT THROUGH THE AREA RESULTING
IN COOLER TEMPERATURES. UPPER RIDGING OVER THE PACIFIC NORTHWEST
ON SUNDAY PLACES THE COUNTY WARNING AREA UNDER NORTHWEST FLOW
ALOFT AND THE POSSIBILITY OF ISOLATED THUNDERSTORMS SUNDAY
AFTERNOON. DAYTIME TEMPERATURES WILL BE AT OR SLIGHTLY BELOW
SEASONAL AVERAGES. EMANUEL

SUNDAY NIGHT THROUGH FRIDAY...THE UPPER LEVEL TROUGH MOVES OFF INTO
THE MIDWEST SUNDAY NIGHT. SHORTWAVE RIDGING IS EXPECTED TO BUILD
OVER CENTRAL MONTANA FOR MOSTLY DRY CONDITIONS. GFS SHOWS ANOTHER
WEAK SHORTWAVE MOVING THROUGH THE REGIONS MONDAY AND MONDAY NIGHT.
HAVE CONTINUED A MENTION OF ISOLATED POPS FOR MONDAY THROUGH TUESDAY
EVENING AS THE AIRMASS WILL BE SLIGHTLY UNSTABLE DURING THIS TIME
FRAME. BY WEDNESDAY UPPER LEVEL RIDGING BEGINS TO BUILD OVER THE
NORTHERN ROCKIES AND TEMPERATURES ARE EXPECTED TO CLIMB ABOVE
SEASONAL NORMS. THE AIRMASS SHOULD BE GENERALLY DRY WITH WESTERLY
FLOW ALOFT...BUT CAN NOT COMPLETELY RULE OUT AN ISOLATED
THUNDERSTORM OVER THE HIGHER TERRAIN. MPJ

&&

.AVIATION...

UPDATED AT 0000Z.
AN UPPER LEVEL DISTURBANCE CONTINUES TO PUSH EAST THROUGH MONTANA
THIS EVENING. EXPECT SCATTERED THUNDERSTORMS OVER SOUTHWEST AND
CENTRAL MONTANA THROUGH ABOUT 03Z. THESE STORMS WILL MAINLY AFFECT
THE BOZEMAN AND LEWISTOWN AREAS. VFR CONDITIONS SHOULD PREVAIL
DURING THE OVERNIGHT HOURS. ON SATURDAY MORNING ANOTHER UPPER LEVEL
DISTURBANCE WILL MOVE EAST THROUGH NORTH CENTRAL MONTANA. EXPECT AN
INCREASE IN CLOUDS BUT PRECIP IS EXPECTED TO BE LIMITED AT THIS TIME
AS GUSTY DOWNSLOPE WINDS DEVELOP BETWEEN GREAT FALLS AND CUT BANK
AFTER 12Z ON SATURDAY MORNING. BRUSDA

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  52  78  48  75 /  20  20  20  20
CTB  49  75  45  72 /  10  20  20  20
HLN  53  80  50  78 /  20  20  20  20
BZN  47  78  44  76 /  30  30  20  20
WEY  39  70  43  67 /  30  20  20  20
DLN  50  79  45  75 /  30  10  10  10
HVR  54  80  51  76 /  20  20  20  20
LWT  49  76  47  73 /  30  20  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...EMANUEL
LONG TERM....MPJ
AVIATION...BRUSDA

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 1, 5:05 AM MDT, 15 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
505 AM MDT FRI JUL 1 2005

MTZ008>015-044>055-021105-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-
LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
505 AM MDT FRI JUL 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST MONTANA

.DAY ONE...TODAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

NO WATCHES...WARNINGS...OR ADVISORIES CURRENTLY IN EFFECT

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 1, 7:12 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
712 PM MDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HAIL             12 NW GRASS RANGE       47.15N 108.98W
07/01/2005  1.25 INCH        FERGUS             MT   TRAINED SPOTTER

            LOTS OF HAIL...SOME DAMAGE TO CROPS...MANY LEAVES
            STRIPPED OFF TREES DUE TO THE AMOUNT OF HAIL.

&&

BRUSDA

Nearby

Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.